Virginia, 2016

Strong Wind in Virginia, June 12, 2016

June 12, 2016 · NWS LWX · 1 event in 1 county or zone

A mainly dry cold front moved through the region with strong northwest winds in the wake. These winds caused sporadic damage across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A mainly dry cold front moved through the region with strong northwest winds in the wake. These winds caused sporadic damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 7:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 12, 7:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
834 PM EDT SUN JUN 12 2016

.SYNOPSIS...
High pressure will build over the area through Monday. A
stationary front will develop across the area Monday night and
persists through the middle of the week before pushing south
Thursday.

&&

.NEAR TERM /TONIGHT/...

At 8 pm - BWI 81/33...DCA 83/35...IAD 80/34...CHO 84/46.
Extremely dry air has overspread the region.

Winds will diminish through the evening hours, though gusts are
expected to remain above 20 mph for all but sheltered valleys.
Lows tonight 50s inland with low 60s nearshore and 40s in the
Allegheny Highlands with dewpoints in the 40s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

High pressure builds to the central Appalachians through Monday.
Decent pressure gradient persists through midday Monday with NWly
gusts around 20 knots through the morning. High temperatures generally
low 80s with increasing high clouds through the afternoon.

Low pressure persists over the Canadian maritimes through Tuesday
night while low pressure reaches the upper Midwest. A narrow ridge
between aides convergence over the area. POPs Tuesday night
primarily over the NErn half of the CWA for showers. Near normal
temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A persistent area of low pressure will stretch across our region
Wednesday through Thursday. A chance of showers and thunderstorms
will exist throughout the period with seasonably warm temperatures
each afternoon and mild temperatures each night.

An upper level disturbance will drop south-southeastward
from the upper Midwest and Great Lakes toward the Tennessee
Valley Thursday night through Friday night. The chance exists for
some rain showers or perhaps a rumble of thunder each period.
However; a ridge of high pressure, building southeastward on
the eastern fringe of the disturbance, could keep most of the
convection in check as it pushes some stable air into the
region from the northeast. Temperatures will become a few degrees
cooler late in the week.

Uncertainty exists in the forecast for next weekend as the latest
GFS/ECMWF have a large retrograding low spiraling just south and
east of the region. This may bring a period of unsettled weather
next weekend but due to the cutoff nature of the low the track and
resultant sensible weather over the area is highly uncertain.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR conds through Tuesday. High pressure builds to the west
through Monday. Gusts up to 20 knots continue through Monday
morning.

Winds shift to the south Tuesday with VFR. Showers possible in
the DC metros Tuesday night.

Ifr conditions Wednesday and Wednesday night with showers and
thunderstorms. Winds light and southeast around 5 knots but gusty
in any thunderstorms.

&&

.MARINE...
High pressure builds to the west through Monday. NWly gusts 20 to 25
knots overnight. Gusts up to 20 knots continue through Monday
morning.

Winds shift to the south Tuesday. Showers possible in the DC
metros Tuesday night.

No marine hazards expected Wednesday and Wednesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 PM EDT Monday for ANZ530>543.

&&

UPDATE...WOODY!
PREVIOUS...BAJ/KLW
Hazardous weather outlook, Jun 12, 5:48 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT SUN JUN 12 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-132300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
648 PM EDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-132300-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
648 PM EDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Culpeper

When
June 12, 9:00 PM EST
Where
Culpeper forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A large branch was reported down across Virginia Route 229 at Chestnut Ford Rd.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644018.